Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Bismarck, ND

July 18, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 7:25 PM MDT for Bowman County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 7:25 PM MDT (01:25 UTC)
Expired
Jul 18, 2001, 8:25 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 241 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:06 PM MDTHail 1.25Rhame, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190124
SVRBIS

NDC011-190230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM MDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 825 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF RHAME...OR ABOUT 35 MILES
  WEST OF BOWMAN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AT 830 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4620 10431 4602 10431 4598 10354 4625 10354

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:40 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 1:40 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT WED JUL 18 2001

AREA RADARS AND SATELLITE INDICATE SCATTERED THUNDERSTORMS IN
EASTERN MONTANA MOVING NORTHEAST WITH AN UPPER LEVEL VORT MAX.
DEWPOINTS IN WESTERN ND ARE IN THE UPPER 50S AND LOWER 60S WITH
DEWPOINTS IN THE LOWER 70S IN CENTRAL ND. AN INVERTED TROUGH IS JUST
EAST OF A LINE FROM MINOT TO BISMARCK. THE INDICIES INDICATE
INSTABILITY ACROSS THE FORECAST AREA. CONSEQUENTLY EXPECT
THUNDERSTORMS ACROSS THE REGION AGAIN THIS EVENING...WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS GREATEST ALONG AND EAST OF THE
TROUGH. WITH THE UPPER LEVEL RIDGE EAST OF THE STATE AND AN UPPER
LEVEL TROUGH TO THUE WEST THROUGH THE WEEKEND...DON'T SEE AN END TO
THE CONVECTIVE POTENTIAL UNTIL MONDAY.  MOS SEEMS TO BE A LITTLE
WARM ON HIGHS AND WILL TREND TOWARD AVN.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 18, 6:45 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

745 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0742 PM    ELDRIDGE                  ND   .75 INCH HAIL

07/18/01   STUTSMAN
Local storm report, Jul 18, 6:55 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

755 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0751 PM    ELDRIDGE                  ND   1 INCH HAIL

07/18/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:20 PM MDTSevere Thunderstorm WarningBISStutsman55 min
Jul 18, 7:16 PM MDTSevere Thunderstorm WarningBISStutsman59 min
Jul 18, 7:23 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh67 min
Jul 18, 7:52 PM MDTTornado WarningBISLaMoure, Stutsman38 min
Jul 18, 7:56 PM MDTSevere Thunderstorm WarningBISMcIntosh64 min
Jul 18, 8:28 PM MDTSevere Thunderstorm WarningBISBowman62 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningBISStutsman45 min
Jul 18, 9:07 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh53 min
Jul 18, 9:30 PM MDTSevere Thunderstorm WarningBISAdams, Bowman60 min
Jul 18, 9:49 PM MDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 18, 9:59 PM MDTSevere Thunderstorm WarningBISDickey31 min
Jul 18, 10:31 PM MDTSevere Thunderstorm WarningBISAdams44 min
Jul 18, 11:16 PM MDTSevere Thunderstorm WarningBISSioux59 min
Jul 19, 12:39 AM MDTSevere Thunderstorm WarningBISEmmons51 min
Jul 19, 2:35 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan55 min
Jul 19, 2:58 AM MDTSevere Thunderstorm WarningBISStutsman62 min
Jul 19, 2:03 PM MDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 19, 3:05 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 19, 3:43 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail62 min
Jul 19, 4:15 PM MDTTornado WarningBISBurke, Mountrail45 min
Jul 19, 4:31 PM MDTTornado WarningBISWard29 min
Jul 19, 5:00 PM MDTTornado WarningBISWard30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.